Doc: How long does Fosamax stay in system and work?
Dear Dr. Roach: I have read in your previous columns that you have been cautionary about taking medications like Fosamax. I hope you can help me with my situation. I am 76 years old. I took Fosamax for 13 years, stopping in 2010. My last scan showed a T-score of -2.4 in the spine and -2.1 in the hip, which was a little worse than last time.
Does Fosamax stay in the system and continue to work? If so, for how long?
You previously have recommended re-evaluation after five years; does that mean not to go on it again in the future? What are some alternatives?
Dear E.M.: Thirteen years is a long time to continue taking a bisphosphonate drug, such as alendronate (Fosamax) or risedronate (Actonel). There are not good studies to show effectiveness beyond 10 years. There does seem to be some residual effect on bone density after stopping: Bone density remained higher and fracture risk lower, corresponding with data showing that the medication remains in the bone for years (and possibly decades) after stopping it.
If your bone density is getting worse, it is reasonable to consider restarting treatment. I don’t have enough information to make a recommendation to you; other items that should be considered include your risk for fracture (the FRAX score is commonly used), the rate of decline (if any) of the bone density and evaluation of other risk factors, especially vitamin D, diet and exercise.
Some authorities recommend restarting bisphosphonates like Fosamax if the bone density goes down and fracture risk is high after stopping it; however, I certainly would consider other options, including the parathyroidlike hormone teriparatide, or raloxifene (an estrogenlike drug).
Denosumab would not be my first choice, as it acts the same way as bisphosphonates, preventing reabsorption of bone, which potentially can lead to atypical femur fractures from frozen bone.
Dear Dr. Roach: Our son, who is in his 40s, had always been a happy person until he was diagnosed with clinical depression. He has been to psychiatrists and psychologists, and has been prescribed medications. He said the side effects of the medication were worse than what he was going through, so he and his wife agreed that he’d stop taking them.
It has been a year since we have seen him, as it is too emotional for him to meet with us. We miss our son, and any help would be appreciated.
Dear C.P.: Major depression is a serious illness, with morbidity (ill health) and mortality associated with it, but for which there are treatments. Effective treatment improves health and reduces mortality. It is certainly true that medication treatment for depression may have side effects, and it also is true that there are people for whom finding an effective medication treatment is difficult.
However, there are many different kinds of treatment: several classes of pharmacological therapy (some, such as gabapentin, not normally used for depression), but also nondrug treatments, including psychotherapy, transcranial magnetic stimulation and electroconvulsive therapy (which sounds horrible, but is a surprisingly well-tolerated treatment that deserves consideration in severe depression that’s resistant to other treatments).
I would encourage your son to seek another opinion, one from a person willing to look beyond standard therapy. I have had some success with a folic acidlike supplement called S-adenosyl methionine (SAMe), for example. This can be used in combination with standard treatments.
Email questions to ToYourGoodHealth@med.cornell.edu.